California, 2008

High Wind in California, May 20 to 21, 2008

May 20 to 21, 2008 · NWS VEF · 6 events in 4 counties and zones

An unseasonably strong Pacific low pressure system and associated cold front brought locally high winds to portions of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably strong Pacific low pressure system and associated cold front brought locally high winds to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 20, 3:00 PM PST, 1 hour earlier.

Area forecast discussion, May 20, 3:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT TUE MAY 20 2008

CORRECTED GRAMMAR ERROR IN SYNOPSIS

.SYNOPSIS...A STRONG COLD FRONT WILL REACH CENTRAL NEVADA THIS
EVENING. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE REPLACED
BY GUSTY NORTHERLY WINDS BEHIND THE FRONT BY FRIDAY MORNING. THE
UPPER LOW IS THEN FORECAST TO PLUNGE INTO SOUTHERN NEVADA AND
SURROUNDING AREAS ON THURSDAY AND FRIDAY...PROVIDING BELOW NORMAL
TEMPERATURES AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. &&

.SHORT TERM...A BAND OF HIGH...FAIRLY...THICK CIRRUS PARKED ITSELF
OVER THE LAS VEGAS VALLEY FOR MUCH OF THE AFTERNOON AND PROVIDED A
DENT IN TEMPERATURES. WIND WILL BE THE PRIMARY ISSUE OVER THE
NEXT 24 HOURS OR SO. AN UNSEASONABLY STRONG COLD FRONT WILL PUSH
ACROSS THE CWA TONIGHT...REACHING THE LAS VEGAS VALLEY AROUND 12Z.
SFC PRESSURE GRADIENTS CONTINUE TO STRENGTHEN AHEAD OF THE TROUGH
WITH THE LAX TO LAS GRADIENT UP TO 13 MB. WIND GUSTS HAVE GENERALLY
BEEN IN THE 40S ACROSS SAN BERNARDINO COUNTY AND EXPECT SOME
ADDITIONAL INCREASE IN STRENGTH OVER THE NEXT FEW HOURS. WIND IN THE
LAS VEGAS VALLEY HAVE SO FAR BEEN FAIRLY ISOLATED GUSTS INTO THE
LOWER 40S. AGAIN EXPECT THESE WINDS TO INCREASE THROUGH MID EVENING.
MUCH HIGHER WINDS ALOFT ARE MOVING IN FROM THE WEST AND ANTICIPATE
THESE WINDS TO AT LEAST PARTIALLY REACH THE SURFACE IN THE FORM OF
GUSTS. LATER THIS EVENING ANTICIPATE WINDS TO DIMINISH FOR A PERIOD
PRIOR TO THE PASSAGE OF THE FRONT. ONCE THE FRONT PASSES WINDS WILL
KICK AROUND TO THE NORTHWEST AND WILL ONCE AGAIN GUST TO WIND
ADVISORY CRITERIA WHICH IS 40 MPH. TO KEEP THINGS AS SIMPLE AS
POSSIBLE THE WIND ADVISORY IS IN EFFECT THROUGHOUT THE PERIOD.
EXPECT STRONG WINDS THROUGHOUT THE DAY ON WEDNESDAY ACROSS MOST OF
THE CWA. ELSEWHERE...DOWNSLOPE WINDS HAVE BEEN OCCURRING IN THE LEE
OF THE SIERRA AND INTO THE OWENS VALLEY. WINDS GUSTS TO 50 MPH HAVE
BEEN OBSERVED THUS FAR AND EXPECT THE STRONGEST DOWNSLOPE TO OCCUR
DURING THE EVENING HOURS...WHERE GUSTS TO 70 MPH AT MID SLOPE AND 60
MPH OR GREATER IN THE VALLEY ARE ANTICIPATED. THE UPPER LEVEL TROUGH
WILL PUSH THROUGH EASTERN NEVADA AND NORTHWEST ARIZONA DURING THE
EARLY AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS...
THUNDERSTORMS AHEAD OF THE FRONT...AND BEHIND AS WELL DUE TO THE
STEEP LAPSE RATES AND COLD POOL ALOFT. LIFTED INDICES FALL TO -2 TO
-3 AS FAR SOUTH AS THE LAS VEGAS BY LATE AFTERNOON TOMORROW. THE
MAIN LOW CONTINUES TO DROP TO SOUTH WEDNESDAY NIGHT AND INTO
THURSDAY...REACHING THE NORTHEASTERN PORTION OF OUR CWA BY THURSDAY
AFTERNOON. THIS LOW WILL CONTINUE RETROGRADE TO THE SOUTHWEST AND
INTO SOUTHEAST CALIFORNIA BY FRIDAY MORNING. THIS SYSTEM WILL
PROVIDE DRAMATICALLY COLDER AIR...BRINGING TEMPERATURES TO BELOW
NORMAL LEVELS ON WEDNESDAY...10 TO 15 DEGREES BELOW NORMAL THURSDAY.
SYSTEMS THAT TRACK INTO THE CWA FROM THE NORTH OR NORTHEAST ARE
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECT IN THE VICINITY OF
THE LOW ON THURSDAY...PRIMARILY ACROSS SOUTHERN NEVADA AND NORTHWEST
ARIZONA.

.LONG TERM...FRIDAY TO MONDAY...MAIN CONCERN ON FRIDAY AND SATURDAY
IS THE PLACEMENT OF THE UPPER LOW. THE MODELS ALL SHOW THE DEEP
TROUGH IN PLACE OVER THE WESTERN STATES...BUT THE MODELS DIFFER ON
WHERE THE ACTUAL COLD UPPER LOW TRACKS. THE 18Z NAM IS NOW MORE
FAVORABLE FOR PRECIPITATION ON FRIDAY AS THE UPPER LOW PUSHES
SOUTHWEST TOWARD SOUTHERN CA AND EVENTUALLY PICKS UP ADDITIONAL
MOISTURE AND WRAPS IT INTO THE SOUTHERN CWA FRIDAY. THE UPPER LOW IS
ALSO FORECAST BY THE NAM TO TRACK DIRECTLY OVER SOUTHERN NEVADA.
THIS COLD POOL ALOFT WILL INCREASE INSTABILITY AND BRING A DECENT
SHOT OF SHOWERS AND THUNDERSTORMS TO THE SOUTHERN HALF OF THE CWA.
THIS UPPER LOW IS FORECAST TO LIFT NORTHEAST FRIDAY NIGHT ONLY TO BE
REPLACED BY ANOTHER LOW ON SATURDAY. ONCE AGAIN...DEPENDING ON THE
TRACK OF THE LOW IS WHERE THE BEST CHANCE OF SHOWERS WILL BE. MADE
VERY LITTLE CHANGE TO THE POP FORECAST DUE TO THE UNCERTAINTY OF THE
SITUATION. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH
THE EXTENDED...BUT WILL GRADUALLY WARM TO NEAR NORMAL BY MONDAY.
EXTENDED RANGE MODELS ARE HINTING AT ANOTHER LOW DROPPING SOUTH
ALONG THE CALIFORNIA COAST BY THE MIDDLE OF NEXT WEEK. &&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS
NEAR 35 MPH ARE EXPECTED THROUGH 04Z. THERE MAY BE A LULL IN THE
WIND SPEEDS BETWEEN 04Z AND 10Z...BUT ARE EXPECTED TO INCREASE FROM
THE SOUTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH BETWEEN 10Z AND
14Z. A COLD FRONT WILL MOVE THROUGH THE LAS VEGAS VALLEY AROUND 14Z
WITH WINDS SHIFTING TO THE NORTHWEST 20 TO 30 MPH AND OCCASIONAL
GUSTS OVER 40 MPH. A COLD LOW PRESSURE SYSTEM WILL DROP INTO THE
REGION WEDNESDAY THROUGH SATURDAY BRINGING BELOW NORMAL TEMPERATURES
ALONG WITH A CHANCE OF THUNDERSTORMS STARTING THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS WINDS WILL BE 15 TO 25 KNOT
RANGE WITH WESTERN SAN BERNARDINO COUNTY SEEING WINDS IN THE 20 TO
30 MPH RANGE. STRONG DOWNSLOPE WINDS ARE POSSIBLE ON THE EAST SLOPES
OF THE SIERRA AND IN THE OWENS VALLEY THIS EVENING AND OVERNIGHT. A
COLD FRONT WILL MOVE THROUGH THE REGION EARLY WEDNESDAY WITH THE
WINDS SHIFTING TO THE NORTHWEST. WINDS ARE EXPECTED TO REMAIN STRONG
BEHIND THE FRONT THROUGH MIDDAY BEFORE DIMINISHING DURING THE
AFTERNOON. THE REGION WILL SEE AN INCREASE CHANCE OF THUNDERSTORMS
THURSDAY AS A COLD LOW PRESSURE SYSTEM DROPS INTO THE AREA.
&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR MOST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND PARTS OF
SOUTHEAST CALIFORNIA. INCREASING SOUTHWEST WINDS...WITH GUSTS OF 40
TO 50 MPH POSSIBLE. TEMPERATURES WELL ABOVE NORMAL LEVELS AND SINGLE
DIGIT RELATIVE HUMIDITY VALUES WILL PERSIST INTO THE EVENING. IN
ADDITION...CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR STRONG
DOWNSLOPE WINDS...POTENTIALLY OVER 60 MPH...ALONG THE EAST SLOPES OF
THE SOUTHERN SIERRA FOR THE REST OF THE EVENING. A RED FLAG WARNING
IS ALSO IN EFFECT FROM NOON TO 8 PM ON WEDNESDAY ACROSS PORTIONS OF
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BELOW 6000 FEET. RELATIVE
HUMIDITIES WILL INCREASE ON WEDNESDAY...BUT WILL FALL BELOW 15
PERCENT FOR THE ELEVATIONS BELOW 6000 FEET IN INYO AND SAN
BERNARDINO COUNTIES IN CALIFORNIA AND IN CLARK COUNTY IN SOUTHERN
NEVADA. NORTHWEST WINDS WILL GUST FROM 35 TO 45 MPH DURING THE
AFTERNOON AND EARLY EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ460>465.
     WIND ADVISORY UNTIL 5 PM PDT WEDNESDAY FOR NVZ016>020-022.
     RED FLAG WARNING FROM 12 PM TO 8 PM PDT WEDNESDAY FOR NVZ465.
     EXCESSIVE HEAT WARNING UNTIL 7 PM PDT THIS EVENING FOR NVZ016-
     017-020>022.
     WIND ADVISORY FROM 1 AM TO 5 PM PDT WEDNESDAY FOR NVZ015.
     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 PM PDT
     WEDNESDAY FOR NVZ014.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ102.
     EXCESSIVE HEAT WARNING UNTIL 7 PM MST THIS EVENING FOR AZZ002-
     003-036.
     WIND ADVISORY FROM 1 AM TO 5 PM MST WEDNESDAY FOR AZZ001.
CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ226-228.
     HIGH WIND WARNING UNTIL 6 AM PDT WEDNESDAY FOR CAZ519-520.
     RED FLAG WARNING FROM 12 PM TO 8 PM PDT WEDNESDAY FOR
     CAZ226>228.
     EXCESSIVE HEAT WARNING UNTIL 7 PM PDT THIS EVENING FOR
     CAZ522>527.
     WIND ADVISORY UNTIL 9 PM PDT WEDNESDAY FOR CAZ523>526.
     WIND ADVISORY FROM 1 AM TO 5 PM PDT WEDNESDAY FOR CAZ521-522.

CZYZYK/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 20, 5:09 AM PST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
609 AM PDT TUE MAY 20 2008

CAZ523>526-210700-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
609 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND WEST
WINDS WILL INCREASE THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND
A RED FLAG WARNING ARE IN EFFECT FOR THE AFTERNOON AND
EVENING...AND A WIND ADVISORY GOES INTO EFFECT LATE THIS
AFTERNOON. FOR MORE DETAILS...PLEASE REFER TO PRODUCTS RNONPWVEF
AND RNORFWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...AND THE WIND
ADVISORY REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. FOR THURSDAY
THROUGH MONDAY...AN UNSEASONABLY STRONG UPPER LEVEL LOW WILL SPIN
OVER THE AREA...BRINGING MUCH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

AZZ003-NVZ016-017-020-022-210700-
NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND SOUTHWEST
WINDS WILL INCREASE THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND
A RED FLAG WARNING ARE IN EFFECT FOR THE AFTERNOON AND EVENING.
FOR MORE DETAILS...PLEASE REFER TO PRODUCTS RNONPWVEF AND
RNORFWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

AZZ001-NVZ018-019-210700-
NORTHWEST PLATEAU-SHEEP RANGE-SPRING MOUNTAINS-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WARM AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND
SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FOR THE AFTERNOON AND EVENING. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNORFWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

AZZ002-036-CAZ522-527-NVZ021-210700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY. AN EXCESSIVE
HEAT WARNING IS IN EFFECT FOR THE AFTERNOON AND EVENING. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

CAZ519-520-210700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
609 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A DOWNSLOPE WIND EVENT IS EXPECTED TO DEVELOP ON THE EASTERN
SLOPES OF THE SIERRA AND INTO THE OWENS VALLEY THIS EVENING. A
HIGH WIND WARNING IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
TONIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

NVZ014-015-210700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
609 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

WARM AND DRY CONDITIONS WILL CONTINUE TODAY...AND WEST TO
SOUTHWEST WINDS WILL INCREASE. A RED FLAG WARNING IS IN EFFECT FOR
THE AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE THROUGH
TONIGHT...BRINGING STRONG NORTH WINDS. A HIGH WIND WATCH IS IN
EFFECT FOR TONIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCTS
RNORFWVEF AND RNONPWVEF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTH WINDS WILL CONTINUE ON WEDNESDAY...AND THE HIGH WIND
WATCH REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. FOR THURSDAY
THROUGH MONDAY...AN UNSEASONABLY STRONG UPPER LEVEL LOW WILL SPIN
OVER THE AREA...BRINGING MUCH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

CAZ521-210700-
WHITE MOUNTAINS OF INYO COUNTY-
609 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WARM AND DRY CONDITIONS WILL CONTINUE TODAY...AND WEST TO
SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
May 20, 4:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence, CA.

High Wind, Western Mojave Desert

When
May 20, 7:54 PM PST
Where
Western Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 30 miles W of Baker, CA.

High Wind, Owens Valley

When
May 20, 9:00 PM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

This gust occurred 2 miles ESE of Independence, CA.

High Wind, Owens Valley

When
May 21, 12:00 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence, CA.

High Wind, Western Mojave Desert

When
May 21, 2:51 AM PST
Where
Western Mojave Desert forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 30 miles SSW of Searles Valley, CA.

High Wind, Morongo Basin

When
May 21, 3:00 AM PST
Where
Morongo Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred in Yucca Valley, CA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91126, 91134, 91135, 91153, 91154, 91155.